Alert archive / Hawaii / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Honolulu, HI

March 29, 2014Kalawao County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 29, 2014, 10:55 AM HST for Kalawao County, Hawaii. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2014, 10:55 AM HST (20:55 UTC)
Expired
Mar 29, 2014, 11:30 AM HST
In force
35 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 22 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUHW50 PHFO 292055
SVRHFO
HIC009-292130-
/O.NEW.PHFO.SV.W.0001.140329T2055Z-140329T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1055 AM HST SAT MAR 29 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 1130 AM HST

* AT 1047 AM HST...RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED 2 MILES NORTHWEST OF KAUNAKAKAI...OR 41
  MILES NORTHWEST OF KAHULUI. THIS STORM WAS MOVING EAST AT 10 
  MPH.

* LOCATIONS POTENTIALLY IMPACTED INCLUDE...
  KAWELA AND KAUNAKAKAI.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2119 15708 2118 15682 2105 15679 2106 15708
TIME...MOT...LOC 2055Z 282DEG 2KT 2111 15703

$$
LAU/WROE
1 follow-up statement
224 
WWHW50 PHFO 292123
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1123 AM HST SAT MAR 29 2014

HIC009-292131-
/O.CAN.PHFO.SV.W.0001.000000T0000Z-140329T2130Z/
MAUI HI-
1123 AM HST SAT MAR 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF MOLOKAI IN MAUI
COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED...AND THE WARNING IS CANCELLED.

LAT...LON 2119 15708 2118 15682 2105 15679 2106 15708
TIME...MOT...LOC 2121Z 282DEG 2KT 2111 15701

$$
LAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 9:35 AM HST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 29, 9:35 AM HST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
935 AM HST SAT MAR 29 2014

.SYNOPSIS...
UNSETTLED WEATHER WITH THE POTENTIAL FOR LOCALLY HEAVY RAINS AND
THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AS A MID LEVEL
DISTURBANCE MOVES ACROSS THE ISLANDS. SOME IMPROVEMENT FOR MONDAY
AS THE DISTURBACE DISSIPATE. HIGH PRESSURE WILL BUILD NORTH OF THE
ISLANDS EARLY NEXT WEEK WITH LOCALLY STRONG TRADE WINDS RETURNING.
SHOWERS EMBEDDED IN THIS TRADE WIND FLOW WILL FAVOR THE WINDWARD AND
MAUKA AREAS WITH SOME SHOWERS ALSO POSSIBLE OVER LEEWARD AREAS AT
TIMES.

&&

.DISCUSSION...
A DEEP...STRONG...MID LEVEL LOW WILL MOVE OVER MOST OF THE ISLANDS
THROUGH TONIGHT. THIS FEATURE...COMBINED WITH AMPLE MOISTURE WILL
SET OFF LOCALLY HEAVY SHOWERS AND THUNDERSTORMS. ALSO...THE AIR
MASS IS UNSTABLE ENOUGH FOR A FEW OF THE THUNDERSTORMS TO REACH
SEVERE STATUS. THEY CAN CAN ALSO FLARE UP AT ANY TIME AND AT ANY
PLACE...ALTHOUGH THEY WILL TEND TO FAVOR THE AFTERNOON HOURS.

CURRENTLY...THE MID LEVEL LOW IS JUST NORTHWEST KAUAI. IT IS DEEP
ENOUGH TO DISRUPT THE TRADE WINDS...WITH LIGHT NORTHERLIES OVER
KAUAI AND LIGHT TO MODERATE TRADES OVER EASTERN BIG ISLAND. THIS
SUGGEST A NORTH TO SOUTH SURFACE TROUGH OVER THE CENTRAL ISLANDS...
LIKELY OVER OR IN THE VICINITY OF OAHU NOW. THIS SURFACE TROUGH IS
SLATED TO MOVE EASTWARD TO MAUI COUNTY AND DISSIPATES THERE THIS
AFTERNOON OR EVENING. EVENTUALLY THE WINDS BLENDS IN FROM THE EAST
AND WEST RESULTING IN EASTERLIES...OR TRADES...LATER THIS EVENING.
FROM THERE ON...THE TRADES STRENGTHENS TO MODERATE TO LOCALLY STRONG
MONDAY NIGHT.

AS FOR THE MID LEVEL LOW...IT MOVES SOUTHWARD AFTER REACHING THE
CENTRAL ISLANDS TONIGHT. THE LOW WEAKENS SOME ALONG THE WAY SUNDAY
AS IT SETTLES IN JUST WEST OF THE BIG ISLAND SUNDAY AFTERNOON. THE
LOW FILLS BY MONDAY EVENING. WITH THIS SAID...THE SEVERITY OF THE
THUNDERSTORMS MAY LESSEN SUNDAY...BUT THERE WILL BE THUNDERSTORMS
AROUND.

DESPITE THE FILLING OF THE MID LEVEL LOW MONDAY...THE AIR MASS WILL
REMAINS UNSTABLE TO SUPPORT ENHANCED TRADE SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE BIG ISLAND KONA SLOPES.

SO FAR...STRONG THUNDERSTORMS HAVE BEEN OCCURRING OVER THE WATERS...
NORTH AND NORTHEAST OF KAUAI...THE NORTHERN HALF OF THE KAUAI
CHANNEL...AND NEAR THE MID ALENUIHAHA CHANNEL WEST OF THE KOHALA
COASTLINE OF THE BIG ISLAND. AGAIN...WE EXPECT MORE ACTIVITY TO FORM
OVER LAND AS WE APPROACH THE AFTERNOON HOURS.

&&

.AVIATION...
AIRMET SIERRA FOR MTN OBSC FOR KAUAI HAS BEEN LOWERED...BUT WILL
REMAIN UP FOR THE BIG ISLAND THROUGH THIS AFTERNOON. AIRMET SIERRA
WILL BE ISSUED AS CONDITIONS WARRANT.

DUE TO GOOD VERTICAL SPEED SHEAR...AIRMET TANGO FOR HIGH LEVEL TURB
CONTINUES OVER THE ISLANDS BETWEEN FL250 AND FL320.

&&

.MARINE...
A SERIES OF SMALL NORTH AND NORTHWEST SWELLS ARE EXPECTED DURING THE
NEXT SEVERAL DAYS WITH A LARGER NORTHWEST SWELL ARRIVING WEDNESDAY
NIGHT TO THURSDAY. THE TRADE WINDS WILL BECOME STRONGER EARLY NEXT
WEEK AND WILL BRING INCREASING SHORT PERIOD CHOPPY SURF ALONG EAST
FACING SHORES.

THE EXPECTED STRENGTHENING OF THE TRADE WINDS WILL LIKELY WARRANT
THE ISSUANCE OF A SMALL CRAFT ADVISORY FOR THE WINDIER WATERS
AROUND MAUI COUNTY AND SOUTH OF THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 AM HST SUNDAY MORNING FOR ALL HAWAIIAN
ISLANDS.

&&

LAU

In the hours before

Special weather statement, Mar 29, 6:42 AM HST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
642 AM HST SAT MAR 29 2014

HIZ002>004-291715-
KAUAI LEEWARD-KAUAI MOUNTAINS-KAUAI WINDWARD-
642 AM HST SAT MAR 29 2014

AT 630 AM HST...A STRONG THUNDERSTORM WAS JUST OFF THE COAST OF
HANALEI MOVING SOUTH AT 10 TO 15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
MOVING ONSHORE SHORTLY.

LAU
Special weather statement, Mar 29, 7:26 AM HST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
726 AM HST SAT MAR 29 2014

HIZ002-004-291815-
KAUAI MOUNTAINS-KAUAI WINDWARD-
726 AM HST SAT MAR 29 2014

AT 718 AM HST...A STRONG THUNDERSTORM WAS NEAR ANAHOLA...MOVING
SOUTHEAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR WAILUA AROUND 750
AM.

WROE
Special weather statement, Mar 29, 7:27 AM HST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
727 AM HST SAT MAR 29 2014

HIZ001>028-300400-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
727 AM HST SAT MAR 29 2014

...RISK OF STRONG TO SEVERE THUNDERSTORMS THROUGH TODAY...

A POWERFUL UPPER LEVEL LOW WILL CONTINUE TO DIG SOUTHEAST TOWARD THE
ISLANDS TODAY. AHEAD OF THIS LOW...THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH TODAY.
AS THE UPPER LOW APPROACHES THE ISLANDS...A FEW OF THESE STORMS
COULD BECOME SEVERE. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND HAIL THE SIZE OF QUARTERS OR LARGER...IN
ADDITION TO FREQUENT LIGHTNING AND INTENSE RAINFALL AND POSSIBLE
FUNNEL CLOUDS.

BE READY FOR RAPID CHANGES IN THE WEATHER TODAY. WHILE NOT EVERYONE
WILL SEE SEVERE WEATHER...YOU SHOULD BE PREPARED TO MOVE INDOORS
QUICKLY IF THE WEATHER APPEARS THREATENING OR THUNDER IS HEARD.
THOSE WITH OUTDOOR PLANS SHOULD HAVE AN IMMEDIATE WAY TO GET
WATCHES OR WARNINGS THAT MAY BE ISSUED THROUGHOUT TODAY.

LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:21 PM HSTSpecial Marine WarningHFO84 min
Mar 28, 2:40 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 28, 2:59 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Mar 28, 6:41 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 28, 7:01 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 28, 8:35 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Mar 28, 9:05 PM HSTSpecial Marine WarningHFO55 min
Mar 29, 3:38 AM HSTSpecial Marine WarningHFO112 min
Mar 29, 5:32 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 29, 6:37 AM HSTSpecial Marine WarningHFO23 min
Mar 29, 7:11 AM HSTSpecial Marine WarningHFO64 min
Mar 29, 7:12 AM HSTSpecial Marine WarningHFO63 min
Mar 29, 7:20 AM HSTSpecial Marine WarningHFO55 min
Mar 29, 7:45 AM HSTSpecial Marine WarningHFO60 min
Mar 29, 8:02 AM HSTSpecial Marine WarningHFO118 min
Mar 29, 8:07 AM HSTSpecial Marine WarningHFO53 min
Mar 29, 8:41 AM HSTSpecial Marine WarningHFO49 min
Mar 29, 8:55 AM HSTSpecial Marine WarningHFO50 min
Mar 29, 9:26 AM HSTSpecial Marine WarningHFO49 min
Mar 29, 9:41 AM HSTSpecial Marine WarningHFO64 min
Mar 29, 9:55 AM HSTSpecial Marine WarningHFO65 min
Mar 29, 10:11 AM HSTSpecial Marine WarningHFO64 min
Mar 29, 11:01 AM HSTSpecial Marine WarningHFO59 min
Mar 29, 11:12 AM HSTSpecial Marine WarningHFO48 min
Mar 29, 11:29 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 29, 11:43 AM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Mar 29, 11:51 AM HSTSpecial Marine WarningHFO54 min
Mar 29, 12:35 PM HSTSpecial Marine WarningHFO55 min
Mar 29, 1:26 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Mar 29, 1:43 PM HSTAreal Flood AdvisoryHFOHonolulu92 min
Mar 29, 1:48 PM HSTSpecial Marine WarningHFO117 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.